Texas, 2004

Tornado and Hail in Texas, April 29, 2004

April 29, 2004 · NWS LUB · 5 events in 3 counties and zones

4 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$100,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 29, 3:02 PM CST, 8 minutes earlier.

Area forecast discussion, Apr 29, 3:02 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
402 PM CDT THU APR 29 2004

.SHORT TERM...
UPPER LEVEL LOW SEEN ON SATELLITE OVER THE GREAT BASIN TO MOVE SLOWLY
SOUTHEAST INTO THE FOUR CORNERS TONIGHT THEN BEGIN TO OPEN UP AS IT
MOVES INTO EAST INTO NEW MEXICO. MODELS IN GOOD AGREEMENT FIRST 24
HRS AT LOW MOVES INTO FOUR CORNERS...THEY ARE SLIGHTLY DIFFERENT NEXT
24 HRS WITH ETA SLOWER AND WITH CUT OFF LOW NEAR THE NEW MEXICO BOOT
HEEL. ALL OTHER MODELS ARE FASTER MOVING LOW EASTWARD AS AN OPEN
WAVE WITH GFS...UKMET...ECMWF AND NOGAPS HAVING TROUGH AXIS NEAR THE
TEXAS/NEW MEXICO BORDER AT 12Z SATURDAY. THE CANADIAN IS FASTER THEN
OTHER MODELS. GFS PAST FEW MODEL RUNS HAS BEEN MORE CONSISTENT THEN
ETA AND WILL THUS LEAN MORE TOWARDS ITS SOLUTION. AT 18Z COLD FRONT
HAD MOVED INTO THE EXTREME SOUTHERN TEXAS PANHANDLE...FURTHER SOUTH
THEN WHAT THE MODELS WERE INDICATING. THE DRY LINE WAS LOCATED ALONG
THE CAPROCK ESCARPMENT. WITH PRESSURE RISES OF THREE MB TO THE NORTH
OF THE FRONT...EXPECT IT TO MOVE FURTHER SOUTH THEN DEPICTED BY THE
MODELS THIS AFTERNOON BEFORE STALLING. FRONT IS EXPECTED TO REMAIN
QUASI-STATIONARY OVER THE TEXAS PANHANDLE TONIGHT BEFORE MOVING SOUTH
ACROSS THE REGION LATE FRIDAY AND FRIDAY EVENING. THE DRY LINE IS
EXPECTED TO MOVE EAST INTO THE EASTERN LOW ROLLING PLAINS THIS
AFTERNOON THEN RETREAT BACK TO THE CAPROCK ESCARPMENT BY EARLY
MORNING. WILL CONTINUE SLIGHT CHANCE TO CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH SATURDAY MORNING WITH BEST
CHANCE NEAR FRONT AND DRY LINE. CURRENTLY SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS DEVELOPING OVER NORTH CENTRAL SOUTH PLAINS...
NEAR THE FRONT AND AHEAD OF A WEAK UPPER LEVEL SHORTWAVE MOVING
OUT OF EASTERN NEW MEXICO.   JV/08

.LONG TERM...

UPPER LEVEL SHORTWAVE WILL CONTINUE MOVING OUT OF EASTERN NEW MEXICO
AND NORTH ACROSS THE TX/OK PANHANDLES THROUGH SATURDAY. STRONG
BAROCLINIC COLD FRONT WILL SWEEP THROUGH THE COUNTY WARNING AREA BY
LATE FRIDAY NIGHT/EARLY SATURDAY MORNING...USHERING IN MUCH
COOLER AIR ON STRONG NORTHERLY WINDS. ETA MODEL THICKNESS VALUES
DECREASE INTO THE MID 550 RANGE ON SATURDAY IN MAXIMUM COLD AIR
ADVECTION. HIGH TEMPERATURES WILL BE HARD PRESSED TO REACH THE MID
60S ACROSS MUCH OF THE REGION. WITH COLD AIR ADVECTIVE FORCING
INDICATED IN ALL NUMERICAL MODELS...DECIDED TO KEEP IN SLIGHT POPS
ACROSS OUR SOUTHERN TIER OF COUNTIES AS SOME LIGHT STRATIFORM RAIN IS
POSSIBLE.

A STRONG HIGH PRESSURE RIDGE WILL BUILD OVER MUCH OF TEXAS THROUGH
THE MID RANGE PERIOD. MODELS ARE IN GOOD AGREEMENT WITH BUILDING A
SURFACE RIDGE EAST OF THE AREA BY MONDAY AND TUESDAY WITH A
MODERATION IN TEMPERATURES TO FOLLOW. HEIGHT RISES AND SOUTHWEST TO
WEST WINDS WILL ALLOW FOR DOWNSLOPING SUBSIDENT FLOW THROUGH THE
MIDDLE OF NEXT WEEK. FORECAST DATABASE COVERED THESE TRENDS VERY
WELL. WITH MAXIMUM CONDITIONS COMING TOGETHER...SOME PARTS OF THE
CWA COULD REACH 90 DEGREES.

LOW LEVEL MOISTURE COULD RETURN TO CENTRAL AND EASTERN PORTIONS OF
THE AREA BY WEDNESDAY INTO THURSDAY OF NEXT WEEK. INCREASING
DEWPOINTS EAST OF THE CAPROCK COULD ENHANCE POSSIBLE CONVECTION IF
DRYLINE CONDITIONS ARE FAVORABLE. STILL TOO EARLY TO DISCUSS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       46  71  37  64 /  20  20  30   0
TULIA        49  73  42  65 /  20  20  30   0
PLAINVIEW    51  75  44  66 /  20  20  30  10
LEVELLAND    53  80  45  65 /  20  10  30  10
LUBBOCK      55  81  45  65 /  20  10  30  10
BROWNFIELD   55  83  46  64 /  20  10  30  10
CHILDRESS    57  79  47  69 /  30  20  30  10
SPUR         58  84  50  66 /  30  10  40  20
ASPERMONT    61  85  52  67 /  30  20  40  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/17
Hazardous weather outlook, Apr 29, 1:15 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
215 PM CDT THU APR 29 2004

TXZ021-022-027-028-033-034-039-040-301915-
BAILEY-CASTRO-COCHRAN-HOCKLEY-LAMB-PARMER-TERRY-YOAKUM-
215 PM CDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE
WESTERN PORTIONS OF THE SOUTH PLAINS THIS AFTERNOON AND EVENING. A
FEW OF THE STRONGER STORMS MAY BRIEFLY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TXZ023>026-029>032-035>038-041>044-301915-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALE-HALL-KENT-
KING-LUBBOCK-LYNN-MOTLEY-STONEWALL-SWISHER-
215 PM CDT THU APR 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EXTREME SOUTH CENTRAL AND SOUTHEAST TEXAS
PANHANDLE AND ALL OF THE ROLLING PLAINS. THE RISK AREA IS ALONG AND
EAST OF A DRYLINE THAT AS OF MID-AFTERNOON STRETCHED FROM FLOYDADA TO
RALLS TO POST...AND SOUTH OF A COLD FRONT THAT STRETCHED FROM
FLOYDADA TO CHILDRESS. SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON ALONG AND AHEAD OF THE DRYLINE...AND SOUTH OF
THE COLD FRONT.

THE COMBINATION OF MODERATE INSTABILITY AND LOW TO MID-LEVEL WIND
SHEAR WILL CREATE AN ENVIRONMENT FAVORABLE FOR A FEW SEVERE
THUNDERSTORMS WITH THE PRIMARY SEVERE WEATHER THREAT BEING DAMAGING
THUNDERSTORM OUTFLOW WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED
TORNADO WILL BE POSSIBLE WITH ANY SEVERE THUNDERSTORMS IN THE
VICINITY OF THE COLD FRONT-DRYLINE INTERSECTION.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED THUNDERSTORMS MAY OCCUR ACROSS THE REGION LATE
FRIDAY AFTERNOON AND NIGHT. A FEW STORMS MAY BRIEFLY REACH SEVERE
LEVELS FRIDAY EVENING OVER THE LOW ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

02

In the hours before

Special weather statement, Apr 29, 2:09 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
309 PM CDT THU APR 29 2004

TXZ024>026-030>032-036>038-042>044-300300-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALL-KENT-KING-
MOTLEY-STONEWALL-
309 PM CDT THU APR 29 2004

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR BRISCOE...
CHILDRESS...COTTLE...CROSBY...DICKENS...FLOYD..GARZA...HALL...KENT...
KING...MOTLEY AND STONEWALL UNTIL 1000 PM CDT...

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN
AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE
LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

The radar

The Altus AFB radar (KFDR), 129 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 tornado. Local standard time, as filed.

Hail, Childress

When
April 29, 3:10 PM CST
Where
Childress County, Tell
Measured
1.5 in hail
Property damage
$75,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
34.367, -100.383

Large, wind-driven hail damaged windshields and destroyed acres of wheat.

Hail, Hall

When
April 29, 3:31 PM CST
Where
Hall County, Estelline
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.550, -100.433

Tornado, Childress

When
April 29, 3:35 PM CST to 3:36 PM CST
Where
Childress County, 3 mi SE of Tell
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
STORM CHASER
Coordinates
34.333, -100.350

Storm chasers reported a brief tornado over open country. No damage resulted from the tornado.

Hail, Cottle

When
April 29, 3:50 PM CST
Where
Cottle County, Paducah
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.300

Hail, Childress

When
April 29, 4:00 PM CST
Where
Childress County, Childress
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.417, -100.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392393, 5392392, 5392395, 5392394, 5392396.